Just about all vegans should regularly take a vitamin B12 supplement, since we can’t get it from our diets (other than fortified foods).
Unfortunately, there are tons of stories on social media that suggest there’s a link between acne outbreaks and taking vitamin B12 supplements.
As it turns out, quite a bit of research backs this up.
I’ll review it briefly and give you an idea of what you can do about it if you’re having acne issues as a vegan.
Table of Contents
Studies on Vitamin B12 and Acne
Research on this goes back pretty far.
I think this study sums up the overall findings best:
This case illustrates an eruption resembling acne rosacea that was temporally associated with daily ingestion of high-dose B vitamin supplement. The eruption failed to respond to the usual treatment regimens for rosacea, but promptly improved when use of the vitamin supplement was discontinued.
In plain English, that translates to: high-dose vitamin B12 supplements can cause acne outbreaks. It makes sense that it may trigger other conditions in vegans like eczema.
But when the subjects stopped taking the supplement for a brief period, it went away.
Now, obviously vegans need to take vitamin B12 supplements, so is there a way to avoid acne side effects?
Research clearly shows that high doses of vitamin B12 can make acne worse.
How Vegans Can Avoid Acne From B12
There are 2 ways to fix this issue and still continue supplementing with B12:
- Choose a vitamin B12 supplement with a lower dose – The RDA of B12 is just 2.4 mcg of vitamin B12 per day, but most supplements have doses of 1,000 mcg to 5,000 mcg.
- Reduce how often you take your supplement – If your supplement has 1,000+ mcg in a serving, you should be perfectly fine taking it every other day. Regularly blood checks from your doctor can monitor this.
- Cut your B12 supplement into smaller pieces – Obviously be careful with this, since pills are small and tough to cut, but it is an option to make sure you don’t get too much B12.
Why Do Vitamin B12 Supplements Have So Much Extra?
There are 2 reasons. First is that it doesn’t really cost anything extra (even 5,000 mcg is so little) compared to the packaging and other ingredients.
The second is that vitamin B12 is a water soluble vitamin. You only absorb about 1% of a typical B12 supplement, and then pee out the rest.
That’s why it’s extremely difficult to take too much, you just don’t absorb it. Most people have no side effects from high dose supplements, but an unlucky few do get acne.
How Much B12 Causes Acne?
Whether or not B12 causes acne, and how much, depends highly on the individual.
When it comes to B12 injections, where you absorb nearly all of the vitamin B12, some case studies have reported acne breakouts with injections of 1,000 mcg in just 2 days.
No studies have looked at specifically about how different doses of B12 affect acne, but injections of this size are equivalent to at least 5,000 mcg of B12 taken orally.
In other words, most people won’t have issues with 1,000 mcg of B12 in pill form, but some rare cases still might pop up.
The Minimum B12 Dosage You Should Look For
From a 1,000 mcg supplement, you only absorb about 13 mcg, but you don’t even need that much.
Have a look at this table that shows how much vitamin B12 you actually absorb from supplements.
Considering the RDA is 2.4 mcg per day, you should be looking for a supplement that has at least 100 mcg per day.
That’s a much smaller dose than you’re likely taking now. You might have to look a bit harder to find one with that low of a dose, but they’re out there.
Even 1,000 mcg may not give you acne if you’re only having issues with a supplement that gives you 5,000 mcg.
Try to find a supplement with at least 100 mcg of B12 per day.
Summary: Why Too Much Vitamin B12 Can Cause Acne
For people taking vitamin B12 daily, pretty much just vegans, acne can be a real concern if you’re sensitive to high doses.
Instead of getting a supplement with 10,000 mcg per serving, look for one between 100 and 1,000 mcg per serving.
See if that improves your acne significantly.
If it doesn’t, it could be something else causing your acne.